top of page

"Small, yet dangerous"

A 52-year-old male, known to have metastatic cancer & on chemotherapy, presented to the Emergency Department (ED) with acute onset of chest pain & shortness of breath.


Vital Signs:

Respiratory Rate 26, O2 saturation 94% on air, BP 100/65, heart rate 111.


Chest X-ray (AP view) showed enlarged mediastinal LNs (known to have them):



This was the ECG of the patient,



What is your diagnosis?


Let's start with analyzing the story:


This was a good case with many learning points, I thought about a few different ways of presenting it till I decided that actually, the best way is to pass it on to you in the same order as it happened to me.


This was a case that I was asked by one of my colleagues to provide a senior review for, the story I was given was the above story, so obviously the first thing that came to my head was that this was a case of Pulmonary Embolism (PE).


This is a patient who had active cancer, was on chemotherapy, coming with acute onset of chest pain & SOB, tachycardic & tachypneic, what else would I need?!


In my hospital, if you suspect PE that requires hospital admission, then you start anti-coagulation & admit under the medical team to get the CT pulmonary angiogram (CTPA) as an inpatient.

If this happens to be during normal working hours, they mostly get a CTPA straight away, but if this is outside the normal working hours, they get the CTPA the next morning (unless you have a good reason to get an immediate CTPA e.g. the patient might need thrombolysis soon, etc).


In our case so far, the patient has not ticked any boxes to justify getting an immediate CTPA, so the initial plan was to anti-coagulate & refer to the medical team for admission.


Then as part of my assessment, I checked the chest X-ray to find this surprise,



As you may have noticed, there is Cardiomegaly in the X-ray. Still, the counter-argument was: This is an Antro-posterior (AP) film, so a bit of cardiomegaly is expected.


Then I saw the ECG which gave me the answer.



Let's start analyzing the ECG,


As I am sure you have noticed, the ECG shows few abnormalities, the most prominent ones are:


1) Long QTc.

2) Low voltage ECG.


We talked about the Differential Diagnosis (D.D.) of long QT interval in our last blog, so we won't repeat this now, but the long QTc here is likely because of the chemotherapy that the patient was on, as the electrolytes were not too bad. So let's focus on the low-voltage ECG.


Low-voltage ECG:


Definition:

There are many definitions for "How low is low" for the voltage, the one that I follow is:

  • The sum of the complex heights in I + II + III is < 15 small squares, (and/or)

  • The sum of the complex heights in V1 + 2 + 3 is < 30 small squares.


Causes:

Causes of low voltage ECG can be divided into either:

  • The heart is not producing enough electricity to be detected by the electrode (e.g. cardiomyopathy, hypothyroidism, myocardial infiltration with sarcoidosis).

  • There is a barrier between the heart & the electrode (e.g. fat (obesity), air (COPD), and fluids (pericardial effusion or pleural effusion).).


As a general rule:

  • Low voltage ECG + bradycardia is likely to be hypothyroidism.

  • Low voltage ECG + Tachycardia is likely to be PERICARDIAL EFFUSION.


There is a triad to diagnose massive pericardial effusion in an ECG:

  1. Low voltage ECG.

  2. Tachycardia.

  3. Electrical Alternans.


This ECG shows 2 out of 3 (there is no Electrical Alternans here)


So based upon the above, if we follow the PE pathway with the above case & start anti-coagulation blindly & admit to getting an inpatient CTPA, then this patient might die from a cardiac tamponade later, as the anticoagulants will change the pericardial effusion into hemorrhagic effusion.


So an immediate echo was a must, & here we go,



Now, after confirming having this pericardial effusion, we revisited the possibility of PE as there is no reason why not to have both in a patient like that one, & considering that we have had a very good reason to get an immediate CTPA to rule out PE as we needed to balance the risk vs benefits of starting anticoagulants immediately correctly, CTPA was immediately done & showed NO PE.


The patient was admitted to CCU & did well.


Ramadan Kareem!


2,165 views2 comments

Recent Posts

See All

2 Comments

Rated 0 out of 5 stars.
No ratings yet

Add a rating
Guest
Apr 01
Rated 5 out of 5 stars.

Interesting case. Thanks for this

Like

Rated 5 out of 5 stars.

Wonderful case prof

Like
bottom of page